Maryland, 2002

Drought in Maryland, November 1 to 25, 2002

November 1 to 25, 2002 · NWS PHI · 5 events in 5 counties and zones

An unseasonably wet November ended the meteorological drought across the Maryland Eastern Shore. A series of northeasters on November 5th and 6th, November 11th and 12th, November 16th and 17th dropped more precipitation than is normal for the month of November.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably wet November ended the meteorological drought across the Maryland Eastern Shore. A series of northeasters on November 5th and 6th, November 11th and 12th, November 16th and 17th dropped more precipitation than is normal for the month of November. Ironically the wet weather hampered farmers as it slowed the harvest of soybean crops and thwarted the planting of grain cover crops. On a county weighted average November monthly precipitation ranged from 4.6 inches in Talbot County to 5.6 inches in Caroline County. Normal is around 3.4 inches. Even groundwater levels, which are normally the last to recover, were rising across the Eastern Shore. Governor Parris N. Glendening lifted the drought emergency and the watering restrictions across most of the Eastern Shore in December. One last result of the recent drought was the improvement of water quality and clarity in Chesapeake Bay. The less rain resulted in less runoff of nitrogen and phosphorus and fewer algae blooms. The water quality caused the greatest sea grass spurt since 1978. The downside for the bay was the increased salinity which also increased the incidence of diseases that kill oysters. One of the worst oyster harvests in history is expected to occur this upcoming winter. At the Baltimore-Washington International Airport, November monthly precipitation was 3.78 inches, 0.66 inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 31, 10:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EST THU OCT 31 2002

WILL DO A QUICK UPDATE TO ADD THE CLDS MOVING ACROSS AREA.
REST FORECAST UNCHANGED.

ZEV
--------------------------------PREVIOUS AFD-----------------------

MODELS IN GENERAL AGREEMENT THIS MORNING. 50H SHOWS VORTEX S HUDSON
BAY DRIFTING EAST. SHORT WAVE REVOLVING AROUND CENTER WILL PASS
THROUGH THE REGION EARLY TMRW AFTN AND BRING IN A REENFORCEMENT OF
THE BELOW NORMAL COLD AIR COVERING FA. WILL KEEP LOW POP -SHRA FAR N
WHERE CURRENTLY PLACED. BEFORE FROPA...NEW GUIDANCE KEEPS MORNING
TEMPS ABT AS COLD AS PREVIOUS RUN...ALONG WITH LGT TO CALM WINDS AND
MOSTLY CLEAR SKIES. TEMPS SHLD BE AOB FREEZING THRU MOST OF THE
TERRITORY S OF THE DELAWARE RIVER INTO THE NJ WAIST LINE. WILL ISSUE
FREEZE WARNING THIS REGION WITH THE EXCEPTION OF CENTER CITY AND
IMMEDIATE COASTAL AREAS...WHERE A FROST ADVISORY WILL BE PUT IN
PLACE. THE N REMAINDER OF FA HAS ALREADY HAD A FROST/FREEZE EVENT.

EXTDD: RATHER BENIGN CFP ON MONDAY. WE HAVE GONE WITH THE GFS/EURO
SOLNS ATTM FOR ELECTION DAY AND WEDNESDAY. NAVY NOGAPS/CAN SEF TAKE
PRIMARY LO TO THE LAKES. GIVEN RECENT UA PAT...THIS NOT LOOK
PLAUSIBLE. AIR MASS PRECEDING THIS SYS A BIT MILDER THAN THIS WEEK/S
EVENT. OVERALL EXPECTED TRACK PRETTY SIM. THERE COULD BE SOME WINTRY
PCPN ARND THE NRN EDGES OF THE SYS. FOR NOW WE HAVE LIMITED IT TO
THE WRAPARND/UA SYS ON WED EVE AND LEFT THE FRONT SIDE LIQUID.

MARINE...SCA CONTINUED ALONG COAST.

FCSTID =   13
MPO   29  45  27  37 /  10  30  40  20
ABE   31  50  29  39 /  10  30  40  20
RDG   32  51  31  43 /   0  10  30  10
PHL   36  53  34  45 /   0  10  20  10
12N   31  49  27  38 /  10  30  40  20
SMQ   32  51  31  43 /   0  10  30  10
TTN   32  51  31  43 /   0  10  30  10
MIV   31  53  33  46 /   0   0  20  10
ACY   36  54  35  46 /   0   0  20  10
ILG   33  53  32  45 /   0  10  20  10
DOV   33  54  33  45 /   0   0  20  10
GED   33  54  33  45 /   0   0  20  10
ESN   33  54  33  45 /   0   0  20  10

.PHI...
DE...FREEZE WARNING FOR TONIGHT FOR ZONES DEZ001>003.

FROST ADVISORY FOR TONIGHT FOR ZONE DEZ004.

MD...FREEZE WARNING FOR TONIGHT FOR ZONES MDZ008...MDZ012...MDZ015...
MDZ019>020.

NJ...FREEZE WARNING FOR TONIGHT FOR ZONES NJZ013...NJZ015>023...
NJZ027.

FROST ADVISORY FOR TONIGHT FOR ZONES NJZ014...NJZ024>026.

PA...FREEZE WARNING FOR TONIGHT FOR ZONE PAZ070.

FROST ADVISORY FOR TONIGHT FOR ZONE PAZ071.

MARINE...SCA ANZ450>455

WOODWORTH
Hazardous weather outlook, Oct 31, 4:39 AM EST, 19 hours 21 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-311145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EST THU OCT 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Caroline

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Caroline forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Drought, Cecil

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Cecil forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Drought, Kent

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Kent forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Drought, Queen Annes

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Queen Annes forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Drought, Talbot

When
November 1, 12:00 AM EST to November 25, 9:00 AM EST
Where
Talbot forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323705, 5323706, 5323707, 5323708, 5323709.